Alert archive / New Hampshire / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 17, 2017, 9:20 PM EDT for 4 counties in New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 9:20 PM EDT (01:20 UTC)
- Expired
- Jul 18, 2017, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Belknap County, NH, Carroll County, NH, Grafton County, NH, Merrimack County, NH
The radar
The Portland,ME radar (KGYX), 91 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
068 WGUS51 KGYX 180120 FFWGYX NHC001-003-009-013-180415- /O.NEW.KGYX.FF.W.0018.170718T0120Z-170718T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Gray ME 920 PM EDT MON JUL 17 2017 The National Weather Service in Gray Maine has issued a * Flash Flood Warning for... Southeastern Grafton County in northern New Hampshire... Northwestern Belknap County in central New Hampshire... North central Merrimack County in central New Hampshire... Central Carroll County in northern New Hampshire... * Until 1215 AM EDT * At 918 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Laconia, Conway, Franklin, Moultonborough, Meredith, Plymouth, Ossipee, Holderness, Ashland, Tamworth, Sandwich, Belmont, Gilford, Bristol, Bartlett, Madison, Alexandria, Freedom, Center Harber and Hill. This includes Interstate 93 between mile markers 55 and 78. This also includes... Squam Lake, Mount Chocorua, Mount Whiteface, The Tripyramids, and Mount Passaconaway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4394 7104 4342 7160 4355 7180 4409 7142 $$ Hanes
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:02 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 17, 9:02 PM EDT, 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 902 PM EDT Mon Jul 17 2017 .SYNOPSIS... A trough of low pressure will dissipate as it moves in from the west tonight. A slow moving cold front will approach from the northwest Tuesday through Wednesday and will push south through the region Wednesday night. High pressure will build over the area on Thursday. Another cold front will drop south through the region on Friday. High pressure will build south from Canada Friday night and will crest over the region on Saturday before shifting offshore. Low pressure will move in from the west Saturday night and Sunday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 902 PM Update... Will be sending another package update shortly to adjust PoPs further. Latest CAM models are showing diminishing severe characteristics as the environment becomes less favorable between worked over airmass along the boundary and the ocean effect airmass closer to the coast. Still there is a sliver of unstable air left between these two areas and we are still seeing healthy storms over the southern half of the line with quite a lot of lightning and heavy rainfall/numerous small hail still being produced. Rainfall rates of 1-2 inches are producing flash flooding in localized areas and campgrounds near small streams and creeks will be the most dangerous the next several hours in addition to other lightning-proned spots. Will be cleaning up severe wording in the grids/products and decreasing PoPs as the night wears on. May need a dense fog advisory towards morning. 540 PM Update... Scattered strong to severe storms are in progress this afternoon across northern portions of Maine as well as more isolated storms over central Maine and central NH. These cells have very heavy rainfall with them as well as small hail and gusty winds. We should see a couple more hours of this activity before it begins to decrease with the loss of heating. Slow motion along nearly stalled boundaries as well as warm rain columns and high moisture content will continue to promote flash flooding/urban and small stream flooding. As clouds dissipate expect dense fog in some spots overnight especially where the ground is saturated from earlier rains. Ocean stratus deck just offshore will move inland as soon as storms subside. Adjusted the forecast for these ideas. Previous discussion... Upper trough swinging in from the west will enhance convection over northwest zones through the remainder of the afternoon and into this evening. Slow movement of these cells along with PWAT's approaching 1.5 inches will make flash flooding a concern through the evening hours. Stronger cells may also produce gusty winds and small hail. Isolated cells will may become severe with wind damage the main threat. Marine layer over much of southeast New Hampshire and southern Maine will should knock these cells down as they continue east this evening. Expect ocean stratus to come flooding back into these areas later this evening and areas of fog and stratus will become widespread by Tuesday morning. Low temps overnight will range through the 60s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Morning fog and stratus will gradually lift and clear through the morning hours but may take until noon in mid coast Maine. Upper trough will gradually fill on Tuesday. May be enough residual moisture and instability around to pop off a shower or thunderstorm but drier air will be pushing in from the west during the day so any convection will quickly diminish through the afternoon. High temperatures will range from the mid 70s to the mid 80s. Tuesday night looking fair and mild under partly cloudy skies. Lows will bottom out in the in the mid to upper 50s north and will range through the 60s south. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Due to ongoing active weather in the short term...the extended forecast is following the multi-model consensus. At this time significant changes from the previous forecast are not anticipated. See previous discussion. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Short Term...IFR/LIFR ceilings/vsby tonight through Tuesday morning...then becoming VFR. VFR Tuesday night. Long Term...Previous discussion...expect VFR conditions and light winds Wednesday and Thursday with a sea breeze near the coast. Showers and thunderstorms are likely Thursday afternoon, especially away from the immediate coast. These will diminish Thursday night, with another round of showers possible in the north on Friday. && .MARINE... Short Term...No flags. Long Term...Winds and seas are expected to remain below SCA thresholds. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Hanes SHORT TERM...Sinsabaugh LONG TERM...Legro
Hazardous weather outlook, Jul 17, 2:50 PM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 250 PM EDT Mon Jul 17 2017 MEZ007>009-012-NHZ001>013-015-181900- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 250 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon and early this evening could produce gusty winds, small hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ013-014-018>028-NHZ014-181900- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 250 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Some thunderstorms are possible this evening. Though they will be weakening as they move east, some storms may contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-181900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 250 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 17, 6:51 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
651 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL JACKMAN 45.62N 70.25W
07/17/2017 E1.00 INCH SOMERSET ME BROADCAST MEDIA
MOSTLY DIME AND NICKEL SIZE HAIL WITH SOME LARGER
STONES MIXED IN. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER GYX1704160
LEGROLocal storm report, Jul 17, 7:55 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
755 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ASHLAND 43.70N 71.63W
07/17/2017 M0.75 INCH GRAFTON NH SOCIAL MEDIA
PENNY TO DIME SIZED HAIL COVERING THE GROUND
&&
EVENT NUMBER GYX1704161
CEMPALocal storm report, Jul 17, 8:39 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
839 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG BARTLETT 44.08N 71.28W
07/17/2017 CARROLL NH LAW ENFORCEMENT
TREES AND WIRES DOWN IN BARTLETT.
&&
EVENT NUMBER GYX1704162
SHSpecial weather statement, Jul 17, 8:47 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Gray ME 847 PM EDT MON JUL 17 2017 NHZ005-006-009-180130- Belknap-Southern Carroll-Southern Grafton- 847 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BELKNAP AND SOUTHERN CARROLL COUNTIES... At 847 PM EDT, a strong thunderstorm was located over Meredith, moving northeast at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Laconia, Meredith, Ossipee, Moultonborough, Alton, Wolfeboro, Belmont, Gilford, Center Harber, Brookfield, Tuftonboro, New Hampton, Sanbornton and Wakefield. This also includes... Lake Winnipesaukee. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4351 7153 4367 7165 4377 7121 4362 7102 TIME...MOT...LOC 0047Z 241DEG 28KT 4363 7151 mjc
Local storm report, Jul 17, 8:53 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
853 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL ASHLAND 43.70N 71.63W
07/17/2017 M1.00 INCH GRAFTON NH SOCIAL MEDIA
QUARTER TO NICKEL SIZE HAIL
&&
EVENT NUMBER GYX1704163
CEMPASpecial weather statement, Jul 17, 8:56 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Gray ME
856 PM EDT MON JUL 17 2017
NHZ011-180200-
Cheshire-
856 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT CHESHIRE COUNTY...
At 855 PM EDT, a strong thunderstorm was located over Vernon, or near
Brattleboro, moving northeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Keene, Jaffrey, Swanzey, Rindge, Winchester, Dublin, Richmond,
Harrisville, Nelson, Marlborough, Hinsdale, Roxbury, Fitzwilliam,
Troy, Sullivan, Chesterfield, Gilsum, Surry and Westmoreland.
This also includes...
Mount Monadnock.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4290 7253 4292 7253 4312 7208 4278 7207
4272 7233 4273 7246 4277 7249 4277 7252
4278 7251 4281 7254 4287 7256
TIME...MOT...LOC 0055Z 244DEG 22KT 4281 7256
MJCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:47 PM EDT | Special Weather Statement | GYX | Belknap | 43 min |
| Jul 17, 8:56 PM EDT | Special Weather Statement | GYX | Cheshire | 64 min |
| Jul 17, 9:51 PM EDT | Special Weather Statement | GYX | Belknap, Carroll, Merrimack | 54 min |
| Jul 17, 11:03 PM EDT | Areal Flood Advisory | GYX | Belknap, Carroll, Strafford | 117 min |
Nearby
Flash Flood Warnings in New Hampshire, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.